Electronic Journal of Probability

On Convergence of Population Processes in Random Environments to the Stochastic Heat Equation with Colored Noise

Anja Sturm

Full-text: Open access


We consider the stochastic heat equation with a multiplicative colored noise term on the real space for dimensions greater or equal to 1. First, we prove convergence of a branching particle system in a random environment to this stochastic heat equation with linear noise coefficients. For this stochastic partial differential equation with more general non-Lipschitz noise coefficients we show convergence of associated lattice systems, which are infinite dimensional stochastic differential equations with correlated noise terms, provided that uniqueness of the limit is known. In the course of the proof, we establish existence and uniqueness of solutions to the lattice systems, as well as a new existence result for solutions to the stochastic heat equation. The latter are shown to be jointly continuous in time and space under some mild additional assumptions.

Article information

Electron. J. Probab., Volume 8 (2003), paper no. 6, 39 p.

First available in Project Euclid: 23 May 2016

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60H15: Stochastic partial differential equations [See also 35R60]
Secondary: 60K35: Interacting random processes; statistical mechanics type models; percolation theory [See also 82B43, 82C43] 60K37: Processes in random environments 60J80: Branching processes (Galton-Watson, birth-and-death, etc.) 60F05: Central limit and other weak theorems

Heat equation colored noise stochastic partial differential equation superprocess weak convergence particle representation random environment existence theorem


Sturm, Anja. On Convergence of Population Processes in Random Environments to the Stochastic Heat Equation with Colored Noise. Electron. J. Probab. 8 (2003), paper no. 6, 39 p. doi:10.1214/EJP.v8-129. https://projecteuclid.org/euclid.ejp/1464037579

Export citation


  • Blount, D. (1996), Diffusion limits for a nonlinear density dependent space-time population model. Annals of Probability 24(2), 639-659.
  • Brzezniak, Z. and Peszat, S. (1999), Space-time continuous solutions to SPDE's driven by a homogeneous Wiener process. Studia Mathematica, 137, 261-299.
  • Burkholder, D.L. (1973), Distribution function inequalities for martingales. Annals of Probability, 1, 19-42.
  • Carmona, R.A. and Molchanov, S.A. (1994), Parabolic Anderson problem and intermittency. Mem. Americ. Math. Soc. 108 (518), viii+125 pp.
  • Dalang, R.C. (1999), Extending martingale measure stochastic integrals with applications to spatially homogeneous SPDEs. Electronic Journal of Probability, 4, 1-29.
  • Dawson, D. (1975), Stochastic evolution equations and related measure processes. J. Multivariate Analysis, 5, 1-52.
  • Dawson, D. (1990), Infinitely divisible random measures and superprocesses. Stochastic Analysis and Related Topics (Silivri 1990), Progr. Probab. 31, Birkhäuser 1-129,
  • Dawson, D. (1991), Measure-Valued Markov Processes. Lecture Notes in Mathematics 1541, Springer.
  • Dawson, D., Etheridge, A.M., Fleischmann, K., Mytnik, L., Perkins, E. and Xiong, J. (2002), Mutually catalytic branching in the plane: Infinite measure states. Electronic Journal of Probability, 7(15), 1-61,
  • Dawson, D. and Perkins, E. (1999), Measure valued processes and renormalization of branching particle systems. Mathematical Surveys and Monographs 64, 45-106. American Mathematical Society.
  • Dawson, D. and Salehi, H. (1980), Spatially homogeneous random evolutions. Journal of Multivariate Analysis, 10, 141-180.
  • Da Prato, G., Kwapien, S. and Zabczyk, J. (1987), Regularity of solutions of linear stochastic equations in Hilbert spaces. Stochastics, 23, 1-23.
  • Da Prato, G. and Zabczyk, J. (1992), Stochastic Equations in Infinite Dimensions. Encyclopedia of Mathematics and its applications, Cambridge University Press.
  • Dunford, N. and Schwartz, J.T. (1958), Linear Operators I General Theory. Interscience Publishers.
  • Ethier, S.N. and Kurtz, T.G. (1986), Markov Processes: Characterization and Convergence. Wiley Series in Probability and Mathematical Statistics, Wiley.
  • Etheridge, A.M. (2000), An Introduction to Superprocesses. University Lecture series 20, American Mathematical Society.
  • Feller, W. (1951), Diffusion processes in genetics. In Proc. Second Berkeley Symp. Math. Statist. Prob., 227-246 Berkeley. University of California Press.
  • Funaki, T. (1983), Random motion of strings and related stochastic evolution equations. Nagoya Math. J., 89, 129-193.
  • Gyöngy, I. (1998), Lattice approximations for stochastic quasi-linear parabolic partial differential equations driven by space-time white noise I. Potential Analysis, 9, 1-25.
  • Gyöngy, I. (1998), Existence and uniqueness results for semilinear stochastic partial differential equations. Stochastic Processes and their Applications, 73, 271-299.
  • Jacod, J. and Shiryaev, A.N. (1987), Limit Theorems for Stochastic Processes. Fundamental Principles of Mathematical Sciences, 288, Springer.
  • Kotelenez, P. (1986), Law of large numbers and central limit theorems for linear chemical reactions with diffusion. Annals of Probability, 14(1), 173-193.
  • Kotelenez, P. (1992), Existence, uniqueness and smoothness for a class of function valued stochastic partial differential equations. Stochastics and Stochastics Reports, 41(3), 177-199.
  • Krylov, N.V. (1996), On Lp - theory of stochastic partial differential equations in the whole space. Siam J. Math. Anal. 27, 313-340.
  • Konno, N. and Shiga, T. (1988), Stochastic partial differential equations for some measure-valued diffusions. Probability Theory and Related Fields, 79, 201-225.
  • Kallianpur, G. and Sundar, P. (2000), Hilbert-space-valued Super-Brownian motion and related evolution equations. Applied Mathematics and Optimization, 41, 141-154.
  • Manthey, R. and Mittmann, K. (1999), On the qualitative behaviour of the solution to a stochastic partial functional-differential equation arising in population dynamics. Stochastics and stochastics reports, 66, 153-166.
  • Mueller, C. and Perkins, E. (1992), The compact support property for solutions to the heat equation with noise. Probability Theory and Related Fields, 93(3), 325-358.
  • Mytnik, L. (1996), Superprocesses in random environments. Annals of Probability, 24(4), 1953-1978.
  • Noble, J.M. (1997), Evolution equation with gaussian potential. Nonlinear Analysis, 28(1), 103-135.
  • Pardoux, E. (1993), Stochastic Partial Differential Equations, a review. Bulletin des Sciences Mathematiques, 2e serie, 117, 29-47.
  • Perkins, E. (2002), Dawson-Watanabe Superprocesses and Measure-valued Diffusions. Lecture Notes in Mathematics 171, Springer.
  • Peszat, S. and Zabczyk, J. (1997), Stochastic evolution equations with a spatially homogeneous Wiener process. Stochastic Processes and their Applications, 72, 187-204.
  • Peszat, S. and Zabczyk, J. (2000), Nonlinear stochastic wave and heat equations. Probability Theory and Related Fields, 116, 421-443.
  • Roelly-Coppoletta, S. (1986), A criterion of convergence of measure-valued processes: Application to measure branching processes. Stochastics, 17, 43-65.
  • Reimers, M. (1989), One dimensional stochastic partial differential equations and the branching measure diffusion. Probability Theory and Related Fields, 81, 319-340.
  • Shiga, T. (1994), Two contrasting properties of solutions for one-dimensional stochastic partial differential equations. Canadian Journal of Mathematics, 46, 415-437.
  • Shiga, T. and Shimizu, A. (1980), Infinite dimensional stochastic differential equations and their applications. J. Math. Kyoto Univ., 20(3), 395-416.
  • Sanz-Solé, M. and Sarrà, M. (2002), Hoelder continuity for the stochastic heat equation with spatially correlated noise. Progress in Probability, Stochastic Analysis, Random Fields and Applications, Birkhäuser Basel.
  • Sturm, A. (2002), On spatially structured population processes and relations to stochastic partical differential equations. PhD thesis, University of Oxford.
  • Tindel, S. and Viens, F. (1999), On space-time regularity for the stochastic heat equation on lie groups. Journal of Functional Analysis, 169(2), 559-603.
  • Viot, M. (1976), Solutions faibles d'équations aux derivées partielles stochastique non linéaires. PhD thesis, Universite Pierre et Marie Curie-Paris VI.
  • Walsh, J.B. (1986), An introduction to stochastic partial differential equations. Lecture Notes in Mathematics, 1180, Springer.
  • Watanabe, S. (1968), A limit theorem of branching processes and continuous state branching. J. Math. Kyoto University, 8, 141-167.
  • Yamada, T. and Watanabe, S. (1971), On the uniqueness of solutions of stochastic differential equations. J. Math. Kyoto Univ., 11, 155-167.